Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 47, NWS Blacksburg, VA

May 10, 20175 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2017, 9:45 PM EDT for 5 counties in Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2017, 9:45 PM EDT (01:45 UTC)
Expired
May 10, 2017, 10:45 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Amherst County, VA, Appomattox County, VA, Campbell County, VA, Charlotte County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2016 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

671 
WUUS51 KRNK 110145
SVRRNK
VAC009-011-031-037-680-110245-
/O.NEW.KRNK.SV.W.0047.170511T0145Z-170511T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
945 PM EDT WED MAY 10 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southern Appomattox County in central Virginia...
  Northwestern Charlotte County in south central Virginia...
  Eastern Campbell County in central Virginia...
  South central Amherst County in central Virginia...
  The City of Lynchburg in central Virginia...

* Until 1045 PM EDT

* At 945 PM EDT, a severe thunderstorm was located over Madison
  Heights, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Lynchburg...
  Appomattox...
  Red House...
  Concord...
  and Rustburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3726 7868 3720 7868 3720 7867 3701 7886
      3738 7925 3739 7923 3740 7925 3747 7921
      3747 7918 3748 7920 3751 7918 3729 7865
TIME...MOT...LOC 0145Z 297DEG 22KT 3740 7915 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MBS
3 follow-up statements
442 
WWUS51 KRNK 110207
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1007 PM EDT WED MAY 10 2017

VAC009-680-110216-
/O.CAN.KRNK.SV.W.0047.000000T0000Z-170511T0245Z/
Amherst VA-City of Lynchburg VA-
1007 PM EDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTH CENTRAL AMHERST  AND THE CITY OF LYNCHBURG IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3726 7868 3721 7869 3720 7868 3720 7867
      3701 7886 3729 7916 3743 7903 3744 7901
      3729 7865
TIME...MOT...LOC 0206Z 297DEG 22KT 3734 7900 

$$

VAC011-031-037-110245-
/O.CON.KRNK.SV.W.0047.000000T0000Z-170511T0245Z/
Appomattox VA-Charlotte VA-Campbell VA-
1007 PM EDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT 
FOR SOUTHERN APPOMATTOX...NORTHWESTERN CHARLOTTE AND EASTERN 
CAMPBELL COUNTIES...

At 1006 PM EDT, a severe thunderstorm was located over Concord,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Appomattox...
Red House...
Concord...
Rustburg...
and Pamplin City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3726 7868 3721 7869 3720 7868 3720 7867
      3701 7886 3729 7916 3743 7903 3744 7901
      3729 7865
TIME...MOT...LOC 0206Z 297DEG 22KT 3734 7900 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MBS
316 
WWUS51 KRNK 110221
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1021 PM EDT WED MAY 10 2017

VAC011-031-037-110245-
/O.CON.KRNK.SV.W.0047.000000T0000Z-170511T0245Z/
Appomattox VA-Charlotte VA-Campbell VA-
1021 PM EDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT 
FOR SOUTHERN APPOMATTOX...NORTHWESTERN CHARLOTTE AND EASTERN 
CAMPBELL COUNTIES...

At 1020 PM EDT, a severe thunderstorm was located near Spring Mills,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Appomattox...
Red House...
Concord...
Rustburg...
and Pamplin City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3726 7868 3721 7869 3720 7868 3720 7867
      3701 7886 3725 7911 3739 7896 3741 7894
      3729 7865
TIME...MOT...LOC 0220Z 333DEG 28KT 3720 7899 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

KK
484 
WWUS51 KRNK 110245
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1045 PM EDT WED MAY 10 2017

VAC011-031-037-110254-
/O.EXP.KRNK.SV.W.0047.000000T0000Z-170511T0245Z/
Appomattox VA-Charlotte VA-Campbell VA-
1045 PM EDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN 
APPOMATTOX...NORTHWESTERN CHARLOTTE AND EASTERN CAMPBELL COUNTIES 
WILL EXPIRE AT 1045 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3726 7868 3721 7869 3720 7868 3720 7867
      3701 7886 3725 7911 3739 7896 3741 7894
      3729 7865
TIME...MOT...LOC 0244Z 297DEG 22KT 3714 7883 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:24 PM EDT, 21 minutes earlier.

Area forecast discussion, May 10, 9:24 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
924 PM EDT Wed May 10 2017

.SYNOPSIS...
A stalled frontal boundary will remain across the region today
into Friday. The front and weak disturbances acting on it will
serve as the focus for active weather through the rest of the
workweek. Several opportunities for showers and thunderstorms
through that period, with the wettest conditions expected on
Thursday and Friday. A return to a drier weather pattern is
expected for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 346 PM EDT Wednesday...

Complex synoptic-scale pattern in place with closed mid-level lows
over the Four Corners region, the Canadian Prairies in central
Canada and the Northeastern CONUS. Convectively active regime with
clusters of thunderstorms across the upper Midwest and central
Plains, as spokes of vort energy pinwheel around the
northern/western periphery of a mid-level ridge over the Gulf Coast,
associated with warm and potentially unstable air. The central
Appalachians and Mid-Atlantic region is on the northeastern
periphery of the ridge embedded in a belt of fast northwest flow
aloft. At the surface, a quasi-stationary frontal zone extends from
the Carolina Coast northwestward into the upper Midwest.

A capped atmosphere with no significant forcing mechanism to break
through the cap has led to afternoon diurnal cumulus clouds with
little vertical development. That will be changing as we progress
into late tonight and into Thursday, with the first of what may
prove to be multiple rounds of rain and potential thunderstorms.

For Tonight: Wouldn't totally rule out a isolated shower or
thunderstorm prior to midnight, but the first part of the evening
looks to be on the quiet side for most. However, as we progress into
the midnight and overnight period, will be watching developments
upstream across the upper Midwest. Higher-resolution guidance has
recently come around to the idea that ongoing storms associated with
a weak vort max across the upper Midwest progresses southeast into
WV/OH but in a much weaker form along the frontal zone. This may
brush our forecast area, mainly north of Route 460. While low-levels
should be stable, there is still some instability aloft even into
the overnight hours so I wouldn't discount the idea of some
thunderstorms. Not expecting anything strong from this, but it will
produce rainfall amounts of a quarter to half inch. Shower/storm
potential across the south is limited being more removed from the
mid-level vort energy. Lows in the mid 50s to lower 60s.

For Thursday: Confidence in the Thursday timeframe is low and key
details depend substantially on how quickly the (likely) ongoing
showers and embedded thunderstorms in the morning clear our area.
Frontal boundary probably will have sagged a bit further south due
to the morning showers/storms. That places our forecast area in the
belt of mid-level westerlies. Such a pattern would pose concerns for
afternoon re-development of scattered to potentially numerous
showers and training thunderstorms, a subset of which would have the
potential to become strong to severe if enough instability can be
produced. But the key in how strong storms may get is on the
clearing aspect, which is far from certain. SPC's Day 2 convective
outlook has increased its severe probabilities into the Slight
Risk/15% range into our southeast WV counties, but maintains a
Marginal Risk/5% severe probabilities for the rest of the forecast
area. For the latest on hydrologic details, see the Hydrology
section below. A challenging high temperature forecast again
contingent on clearing and how much sunshine we do get. Shown values
from the upper 60s across the northeastern tier of counties as they
may be dealing with a good deal of cloudiness, the lower to mid 70s
along the I-64/Route 460 corridors and well into the 70s to lower
80s elsewhere.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 346 PM EDT Wednesday...

An upper level ridge over the Gulf will stretch north into the Ohio
Valley Thursday night. Short waves rounding this ridge will bring
strong storms into the area Thursday afternoon/evening with
lingering but weakening scattered convection into Friday morning.
Models are placing the axis of heavy rain along and north of I-64,
but could drift south towards hwy 460 as wave moves east of the Blue
Ridge around midnight. Upwards of 1-2 inches of rain could fall
along this heavy rain axis. The good news is that the area along and
north of I-64 has not been hit with rounds of heavy rain over the
last 3 or 4 days as locations along and south of 460 have been. For
now, flash flood threat will be rate dependent Thursday night. As
this heavy rain axis drifts south overnight, flash/areal flooding
may take less of an effort to pose problems.

The ridge axis will shift east to the Mid Atlantic region on Friday.
With increasing heights and subsidence from exiting short wave,
showers will come to a temporary end in the afternoon. A strong
upper level trough will track east from the Midwest Friday
afternoon. This trough will generate several surface reflections
which will increase the threat for strong storms and more heavy rain
into the area. Models differ on placement of heavy rain Friday
night, with one being along I-64 and another south of hwy 460. In
any case, antecedent conditions from Thursday night rain has
increased concerns for flood potential Friday night into Saturday.
Rain may also be slow to exit Saturday morning as a surface low
forms east of the southwestern Virginia Blue Ridge. The low pressure
system bombs off the Mid Atlantic coast Saturday afternoon and
night. The pressure gradient between this low and incoming high
pressure will bring breezy conditions to the region Saturday night.

With rain expected through most of the period, daytime highs will be
cooler than normal with the vast majority only warming into the 60s.
Overnight lows will remain mild and in the 50s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 346 PM EDT Wednesday...

Almost a repeat weather pattern for early next week as it was for
early this week. An upper level ridge will setup across the Plain
States, drifting eastward through the week. Waves rounding the ridge
will bring a chance for showers and thunderstorms to the region each
afternoon and evening. The difference between the next ridge and
this week's ridge, is that the apex will be further north into the
Great Lakes. Waves coming around the ridge should track across the
northern Ohio Valley and across northern Virginia.

With the ridge further to the north, warmer temperatures are
expected next week. Mountain temperatures will warm into the 70s
while in the east, lower 80s.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 915 PM EDT Wednesday...

Expecting VFR conditions at TAF sites through the early portion
of the period. However, convection moving through the upper
midwest will slide along a warm front and meso guidance
indicates it will affect mainly the northern TAF sites the
region starting around 09Z. Medium confidence at best in timing
and exact placement of this convection so will use a broad brush
with TS and amend as needed. Expect MVFR/IFR conditions as we
look to get a brief break in convection for early Thursday
morning but the warm front will be lingering across the region
and additional convection will develop. Again, low confidence in
specifics but will attempt to show a trend for improving flight
categories and increasing SHRA/TSRA for the afternoon.

Winds will generally be light, but may be erratic and gusty
near any thunderstorm.

Extended Aviation Discussion...

A NW-SE oriented frontal boundary will remain situated over or
near the region through Saturday. This will lead to poor flight
conditions with several instances of sub-VFR conditions due to
developing showers and . Some thunderstorms may be strong on
Thursday and potentially into Friday.

Drier conditions should return to the area Saturday night
Sunday into the first half of next week with largely VFR
conditions at that time.

&&

.HYDROLOGY...
As of 346 PM EDT Wednesday...

We continue to carefully monitor the potential for multiple
periods of showers and thunderstorms during the Thursday through
early Saturday time frame. This activity is focused by a quasi-
stationary frontal boundary on Thursday, with additional
rainfall coming from a developing frontal system Friday into
early Saturday. Precipitable water values rise into the 1.25 to
1.50 inch range through this period supporting periods of
potential heavy downpours. Though uncertainty exists with
regard to timing periods of more focused convection, the long-
duration nature of the rainfall has raised confidence in this
event.

Given that flash flood guidance on 1-, 3-, and 6-hourly
timescales is relatively low, WPC has outlooked nearly all of
WV and VA west of I-81 for a Slight Risk of Excessive Rainfall
in both the Day 2/Thursday and Day 3/Friday periods. Current
rainfall forecast calls for a widespread 2 inches along and
north of I-64 to 1-1.5 inches south of I-64.

GEFS-based MMEFS guidance continues to show potential for
widespread minor river flooding potential along parts of the
the James, Roanoke and Greenbrier basins, with some moderate
flooding (e.g., Greenbrier at Alderson).

Have held on issuing any Watches at this stage, but this is
something that will need to be considered in subsequent updates.
Will continue to mention flooding potential in the HWO.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...MBS/AL
HYDROLOGY...AL
Hazardous weather outlook, May 10, 3:08 PM EDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
308 PM EDT Wed May 10 2017

VAZ018>020-022>024-035-046-047-WVZ043-044-507-508-111915-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Amherst-
Appomattox-Buckingham-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
308 PM EDT Wed May 10 2017

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather this afternoon and
tonight is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of showers and thunderstorms with periods of heavy
rainfall are expected Thursday afternoon through Saturday. Rainfall
of 1 to 3 inches will be possible across this region during this
time frame. With saturated ground across the region as a result of
repeated recent heavy rainfall, flooding, including river flooding,
is expected to become a concern.

In addition, there is a slight risk for severe thunderstorms across
the area Thursday, with the main threat being quarter-sized hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>017-WVZ042-111915-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Mercer-
308 PM EDT Wed May 10 2017

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather this afternoon and
tonight is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of showers and thunderstorms are expected Thursday
through early Saturday. The heaviest rain is expected to occur Friday
afternoon into Saturday. With saturated ground across the region as
a result of repeated recent heavy rainfall, areal and river flooding,
will once again become a concern.

In addition, there is a marginal risk for severe thunderstorms
across the area Thursday, with the main threat being quarter-sized
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>034-043>045-058-059-111915-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Henry-Pittsylvania-Campbell-Halifax-Charlotte-
308 PM EDT Wed May 10 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather this afternoon and
tonight is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of showers and thunderstorms are expected Thursday
through early Saturday. The heaviest rain is expected to occur Friday
night into Saturday. With saturated ground across the region as a
result of repeated recent heavy rainfall, areal and river flooding,
will once again become a concern.

In addition, there is a marginal risk for severe thunderstorms
across the area Thursday, with the main threat being quarter-sized
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Local storm report, May 10, 8:28 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
828 PM EDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     LIGHTNING        5 NE APPOMATTOX         37.41N 78.77W
05/10/2017                   APPOMATTOX         VA   911 CALL CENTER

            LIGHTNING STRUCK A HOUSE ON OLD COURTHOUSE ROAD

&&

MBS
Local storm report, May 10, 8:32 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             CONCORD                 37.35N 78.98W
05/10/2017  E1.00 INCH       CAMPBELL           VA   911 CALL CENTER

            QUARTER SIZE HAIL IN CONCORD. TIME ESTIMATED.

&&

MBS
Local storm report, May 10, 8:44 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             2 SSW CONCORD           37.32N 79.00W
05/10/2017  E1.25 INCH       CAMPBELL           VA   911 CALL CENTER

            QUARTER TO HALF DOLLAR SIZE HAIL COVERING THE GROUND.
            TIME FROM RADAR.

&&

MBS
Local storm report, May 10, 9:32 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 PM EDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             CONCORD                 37.35N 78.98W
05/10/2017  E1.00 INCH       CAMPBELL           VA   PUBLIC

            MOSTLY NICKEL SIZE HAIL BUT SOME TO QUARTER SIZE.

&&

MBS
Local storm report, May 10, 9:37 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 PM EDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             4 N CLOVER              36.89N 78.74W
05/10/2017  E0.75 INCH       HALIFAX            VA   TRAINED SPOTTER

&&

AMS
Special weather statement, May 10, 9:37 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
937 PM EDT WED MAY 10 2017

VAZ034-035-045-046-059-110230-
Amherst-Campbell-Bedford-Charlotte-Appomattox-
937 PM EDT WED MAY 10 2017

...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...NORTHEASTERN
CHARLOTTE...NORTHEASTERN CAMPBELL... NORTHEASTERN BEDFORD...AND
SOUTHERN AMHERST COUNTIES AND THE CITY OF LYNCHBURG...

At 936 PM EDT, thunderstorms extended from near Naola to Darlington
Heights. Movement was southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms. Very heavy rain is also falling and will cause ponding of
water on roadways and possibly localized flooding.

Locations impacted include...
Lynchburg...
Appomattox...
Keysville...
Red House...
and Concord.

LAT...LON 3702 7846 3746 7941 3759 7924 3739 7874
      3733 7862 3726 7868 3720 7869 3719 7868
      3719 7864 3717 7864 3714 7859 3715 7855
      3713 7851 3711 7850 3709 7848 3708 7844
TIME...MOT...LOC 0136Z 297DEG 22KT 3750 7922 3721 7857

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:06 PM EDTTornado WarningRNKCampbell39 min
May 10, 8:34 PM EDTTornado WarningRNKCampbell, Charlotte, Halifax26 min
May 10, 8:45 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax60 min
May 10, 8:58 PM EDTTornado WarningRNKHalifax32 min
May 10, 9:19 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax41 min
May 10, 9:37 PM EDTSpecial Weather StatementRNKAppomattox, City of Lynchburg53 min
May 10, 10:43 PM EDTSpecial Weather StatementRNKCharlotte62 min
May 10, 11:20 PM EDTSevere Thunderstorm WarningRNKCharlotte16 min
May 11, 6:19 AM EDTFlood WatchRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 23 more30 hr
May 11, 6:19 AM EDTFlash Flood WatchRNKAlleghany, Bath, Bland, Botetourt, Craig, Giles and 5 more16 hr
May 11, 6:08 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax67 min
May 11, 6:38 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville67 min
May 11, 6:49 PM EDTSpecial Weather StatementRNKBedford56 min
May 11, 7:15 PM EDTSpecial Weather StatementRNKPatrick60 min
May 11, 7:18 PM EDTSevere Thunderstorm WarningRNKPatrick57 min
May 11, 7:28 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville62 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.